Pilonidal disease development after initiating testosterone therapy – A case Series

Read full text
Authors: Somin Jo, Claire T. Abrajano, Bill Chiu
Cited by: 0
References: 12

Abstract

Pilonidal disease (PD) is associated with sex hormones as hair growth and oil production during puberty can exacerbate PD symptoms, and the testosterone therapy received by transgender (TG) patients can potentially lead to PD development. In this case report, we report two TG patients who developed PD after initiating testosterone therapy. Patient 1, a female-to-male (FTM) transitioned-patient initiated testosterone therapy (50mg every 2 weeks) at 16 years old and developed a pilonidal abscess one month after starting testosterone. He underwent an incision and drainage procedure for the abscess followed by regular manual and laser epilation. He continued the testosterone therapy without interruption and three years after the treatment of pilonidal abscess, he has not noted any PD recurrence. Patient 2, a FTM transitioned-patient started testosterone therapy (25mg weekly), at 17 years old. One month after starting testosterone, he developed swelling at the gluteal cleft and hair lodged within pilonidal pits, consistent with pilonidal disease. Hair was removed from the pilonidal pits in the clinic, and regular manual and laser epilation were initiated. He did not receive any surgical excision for PD. The testosterone therapy was continued, and at ten months follow up, he has remained symptom-free from PD. Pilonidal disease can develop after the initiation of testosterone therapy. Standard PD treatment seems to be effective, without the need to interrupt the hormonal therapy.

Fields of Study & Subjects

Anorectal Disease Treatments and Outcomes Hidradenitis Suppurativa and Treatments Congenital gastrointestinal and neural anomalies

Publication details

Journal / source
Journal of Pediatric Surgery Case Reports
Volume
126
Pages
103178–103178
Publication date
7 January 2026
Language
EN